Browse

You are looking at 1 - 5 of 5 items for :

  • Hyperthyroidism x
  • Electrocardiogram x
Clear All
Open access

Huilin Koh, Manish Kaushik, Julian Kenrick Loh and Chiaw Ling Chng

Summary

Thyroid storm with multi-organ failure limits the use of conventional treatment. A 44-year-old male presented with thyroid storm and experienced cardiovascular collapse after beta-blocker administration, with resultant fulminant multi-organ failure requiring inotropic support, mechanical ventilation, extracorporeal membrane oxygenation (ECMO) and continuous renal replacement therapy. Hepatic and renal failure precluded the use of conventional thyroid storm treatment and early plasma exchange was instituted. The patient underwent emergency thyroidectomy after four effective exchanges, with subsequent rapid reversal of multi-organ failure. The challenges of institution of plasma exchanges with ongoing ECMO support, dialysis and timing of thyroidectomy are discussed. This case highlights the important role of early therapeutic plasma exchange (TPE) as an effective salvage therapy for lowering circulating hormones and stabilization of patients in preparation for emergency thyroidectomy in patients with thyroid storm and fulminant multi-organ failure.

Learning points:

  • Administration of beta-blockers in thyroid storm presenting with congestive cardiac failure may precipitate cardiovascular collapse due to inhibition of thyroid-induced hyperadrenergic compensation which maintains cardiac output.

  • TPE can be an effective bridging therapy to emergency total thyroidectomy when conventional thyroid storm treatment is contraindicated.

  • End-organ support using ECMO and CRRT can be combined with TPE effectively in the management of critically ill cases of thyroid storm.

  • The effectiveness of plasma exchange in lowering thyroid hormones appears to wane after 44–48 h of therapy in this case, highlighting the importance early thyroidectomy.

Open access

R D’Arcy, M McDonnell, K Spence and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.

  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.

  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.

  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.

Open access

Han Soo Park, Su Kyoung Kwon and Ye Na Kim

Summary

Thyroid storm is a rare and potentially life-threatening medical emergency. We experienced a case of thyroid storm associated with sepsis caused by pneumonia, which had a catastrophic course including recurrent cardiac arrest and subsequent multiple organ failure (MOF). A 22-year-old female patient with a 10-year history of Graves’ disease was transferred to our emergency department (ED). She had a cardiac arrest at her home and a second cardiac arrest at the ED. Her heart recovered after 20 min of cardiac resuscitation. She was diagnosed with thyroid storm associated with hyperthyroidism complicated by pneumonia and sepsis. Although full conventional medical treatment was given, she had progressive MOF and hemodynamic instability consisting of hyperthermia, tachycardia and hypotension. Because of hepatic and renal failure with refractory hypotension, we reduced the patient’s dose of beta-blocker and antithyroid drug, and she was started on continuous veno-venous renal replacement therapy (CRRT) with intravenous albumin and plasma supplementation. Subsequently, her body temperature and pulse rate began to stabilize within 1 h, and her blood pressure reached 120/60 mmHg after 6 h. We discontinued antithyroid drug 3 days after admission because of aggravated hyperbilirubinemia. The patient exhibited progressive improvement in thyroid function even after cessation of antithyroid drug, and she successfully recovered from thyroid storm and MOF. This is the first case of thyroid storm successfully treated by CRRT in a patient considered unfit for antithyroid drug treatment.

Learning points:

  • The presenting manifestations of thyroid storm vary and can include cardiac arrest with multiorgan failure in rare cases.

  • In some patients with thyroid storm, especially those with severe complications, conventional medical treatment may be ineffective or inappropriate.

  • During thyroid storm, the initiation of CRRT can immediately lower body temperature and subsequently stabilize vital signs.

  • Early initiation of CRRT can be life-saving in patients with thyroid storm complicated by MOF, even when used in combination with suboptimal medical treatment.

Open access

Laila Ennazk, Ghizlane El Mghari and Nawal El Ansari

Summary

Autoimmune pancreatitis is a new nosological entity in which a lymphocytic infiltration of the exocrine pancreas is involved. The concomitant onset of autoimmune pancreatitis and type 1 diabetes has been recently described suggesting a unique immune disturbance that compromises the pancreatic endocrine and exocrine functions. We report a case of type1 diabetes onset associated with an autoimmune pancreatitis in a young patient who seemed to present a type 2 autoimmune polyglandular syndrome. This rare association offers the opportunity to better understand pancreatic autoimmune disorders in type 1 diabetes.

Learning points:

  • The case makes it possible to understand the possibility of a simultaneous disturbance of the endocrine and exocrine function of the same organ by one autoimmune process.

  • The diagnosis of type 1 diabetes should make practitioner seek other autoimmune diseases. It is recommended to screen for autoimmune thyroiditis and celiac diseases. We draw attention to consider the autoimmune origin of a pancreatitis associated to type1 diabetes.

  • Autoimmune pancreatitis is a novel rare entity that should be known as it is part of the IgG4-related disease spectrum.

Open access

T Min, S Benjamin and L Cozma

Summary

Thyroid storm is a rare but potentially life-threatening complication of hyperthyroidism. Early recognition and prompt treatment are essential. Atrial fibrillation can occur in up to 40% of patients with thyroid storm. Studies have shown that hyperthyroidism increases the risk of thromboembolic events. There is no consensus with regard to the initiation of anticoagulation for atrial fibrillation in severe thyrotoxicosis. Anticoagulation is not routinely initiated if the risk is low on a CHADS2 score; however, this should be considered in patients with thyroid storm or severe thyrotoxicosis with impending storm irrespective of the CHADS2 risk, as it appears to increase the risk of thromboembolic episodes. Herein, we describe a case of thyroid storm complicated by massive pulmonary embolism.

Learning points

  • Diagnosis of thyroid storm is based on clinical findings. Early recognition and prompt treatment could lead to a favourable outcome.

  • Hypercoagulable state is a recognised complication of thyrotoxicosis.

  • Atrial fibrillation is strongly associated with hyperthyroidism and thyroid storm.

  • Anticoagulation should be considered for patients with severe thyrotoxicosis and atrial fibrillation irrespective of the CHADS2 score.

  • Patients with severe thyrotoxicosis and clinical evidence of thrombosis should be immediately anticoagulated until hyperthyroidism is under control.